Freak Out

OK, so I haven’t been blogging much lately.  Lots of things going on, and yet, nothing going on.  Same as usual.  I guess.  Well, not exactly.

I’ve been having freak-outs lately (as in 3 in the last 3 days).  It’s never been this bad.  DH says it’s like I was before the diagnosis.  So why isn’t this damn anti-psychotic working???  Or maybe it is, but it’s not treating my freak-outs.  They may be related to depression.  I thought I was over the depression because I was feeling better last week.  I found out that Geodon does act like an anti-depressant because it inhibits serotonin & norepinephrine reuptake, so I thought it was working.  But maybe it’s just not enough.  This week I am back to the same old thing: procrastination, self-recrimination, and a general sense of no self-worth.

Then there are the freak-outs.

WARNING:  I am not suicidal, but there is a discussion about suicide below, so if this bothers you, then abort now!

Now, to explain the freak out.  It’s somewhat complicated and difficult to put into words, but I will try.  DH & I were at the mall.  He wanted to look for new sneakers.  He pointed to the store he was going to look in.  I wanted to look somewhere else first but then I would meet him in that store.  When I went to meet him, he wasn’t in that store.  I called his cell.  He didn’t answer.  I was so angry all of a sudden that I wanted to throw the damn phone down a level, where it would land (coincidentally) in front of the Apple store.  Fortunately, a small bit of logic remained in my clouded mind and I was able to refrain from destroying a $300 phone.  When I finally found him in a different store (we disagree as to which store he had pointed to) I was a snarling, rabid thing.

Last night, we had some kind of disagreement, and I was off reaching for knives and threatening to slit my wrists.  The night before, I stormed out of the house saying that I was planning to go “play in traffic”.  Mind you, I was perfectly fine when I saw the psychiatrist Monday morning.  I had had about 4 or 5 consecutive days of “normalcy”.    I don’t know what prompted this disaster.

How can I describe a freak out?  It’s like there is something inside you that when triggered you just lose it.  You become a wild, mad thing.  It feels as if all of your synapses are firing at once, but none of them in the correct direction.  You can’t slam the door hard enough, you want to crush what is in your hand, scream, cry, rage, slam, punch, kick – you name it – anything to release the energy that is built up inside you.   When it’s over, you feel drained and no longer taut like a bow string about to break.

A lot of times, these outbursts involve suicide threats.  Am I really suicidal?  I don’t think so.  Could I do myself harm in one of these states?  Quite possibly.  This is where you tell me to go to the hospital, right?  It wouldn’t be worth it; by the time I got checked in, it would be over.  These states are very short-lived, typically less than an hour.  Today’s freak-out for example, was only about 10-15mins.

So, I know I have to call my doctor’s office, but I really don’t know what to say.  I’m freaking out, just doesn’t quite seem to cut it.  And how do you explain the situation to a nurse/receptionist in 10 words or less?  I’m at a loss.  But I need something. NOW.

© Manic Monday (manicmonday123). Unauthorized use and/or duplication of this material without express and written permission from this blog’s author and/or owner is strictly prohibited. Excerpts and links may be used, provided that full and clear credit is given to Manic Monday (manicmonday123) with appropriate and specific direction to the original content.

To dose or not to dose?

To dose or not to dose, that is the question.

I saw the neurologist again today.  Since I was having such a difficult time with the Neurotin, he asked if I would be willing to try Lyrica.  The side effects are similar, but it may not affect me as badly as the Neurontin did.  So I am going to try it, but I don’t know if I have high hopes.

I’d told him that the Neurontin made me depressed and that I was still suffering.  He said that because Neurontin is a short term medication (it only lasts 4-6 hours), I should no longer be affected by the depression side effect because I had stopped it last week.  Great.  So how do you explain this depression?

I’ve often wondered what actually triggers a manic or depressive episode.  We often say stress – but is there more to it than that?  Perhaps stress just makes us vulnerable to the one incident or event that triggers the spiral.  For example, could it be that the Neurontin started the depression and that even though I’m no longer taking it (thus no longer subject to that particular side effect) it is too late to fight this oncoming storm?  Did the drug start the ball rolling down a hill and I am incapable of stopping it? If I was a normal person, would I no longer be depressed because the medication is out of my system?

Side effects, drug interactions, body chemistry – together they build a house of cards that is in a tenuous equilibrium.  The more medication that I add to the mix, the more complicated the structure becomes.  So the real question is: to dose or not to dose?  Which is the greater evil: the medication or the illness?  How do we chose?

 

© Manic Monday (manicmonday123). Unauthorized use and/or duplication of this material without express and written permission from this blog’s author and/or owner is strictly prohibited. Excerpts and links may be used, provided that full and clear credit is given to Manic Monday (manicmonday123) with appropriate and specific direction to the original content.